Texas, 2024

Tornadoes and Hail in Texas, May 25, 2024

May 25, 2024 · NWS OUN · 6 events in 4 counties and zones

A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma. The combination of strong dynamics/kinematics, locally extreme instability (objective analysis depiction >6000 J/kg CAPE) and unseasonably rich low-level moisture was sufficient for significant supercell thunderstorms. An initial round of supercells developed across portions of western-north Texas and eventually spread into portions of southwestern and southern Oklahoma through the evening. All severe hazards, including multiple tornadoes, were observed with the most robust and longest-sustaining storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 1:28 PM CST, 52 minutes earlier.

Area forecast discussion, May 25, 1:28 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
228 PM CDT Sat May 25 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 218 PM CDT Sat May 25 2024

A Moderate severe risk will remain through much of our Oklahoma CWA
to an Enhanced risk across our Texas CWA through midnight with the
potential of severe storms rapidly growing to supercells initiating
east of an approaching dryline and Pacific-based cold front.
Increasing moisture will continue to destabilize the warm sector
which includes our entire CWA while strong mixing off the surface
may erode a weak cap as a low-level jet will be strengthening
overnight.  Steepening mid-level lapse rates will result in strong
to extreme Mixed Layer CAPE values.  The strong instability along
with strong shear could start convective initiation later this
afternoon into the evening hours with supercells producing very
large hail while DCAPE values in excess of 1500 J/kg could produce
over 80 mph downburst winds as well as a risk for tornados. Should
it develop, it would be fairly fast moving across our CWA and
exiting after midnight as the surface boundaries (dryline/cold
front) start pushing in from the west. Expecting Sunday to be dry.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 218 PM CDT Sat May 25 2024

We are still expected to stay dry next week Monday but the forecast
becomes "wetter" from Tuesday on with increasing storm probabilities
through the latter half of next week.  Although sunny and
unseasonably warmer (upper 80s to lower 90s) but less humid on
Monday, increasing afternoon cloud cover will be cooling
temperatures to more seasonably average as next week progresses.
However, could still feel muggy if the moister ECMWF solution is
correct.

Models in agreement with an upper ridge building over the western
U.S. returning the Southern Plains to a northwest flow pattern
expelling a series of shortwaves resulting in MCS activity coming
down from the Central & Southern High Plains.  As a result, will
maintain POPs for elevated storms from this complex every
evening/night starting Tuesday.  Down in the lower levels, models
also in agreement with increasing moisture transport reforming a
dryline lee of the Colorado/New Mexico Rockies with each daytime
punch only making it to the New Mexico/Texas state lines.  Models do
differ with the strength of the moisture return and instability into
our area with the ECMWF more aggressive and unstable advecting upper
60s dew points by Wednesday along with a warm front lifting into our
area on Friday.  Meanwhile, moisture advection is slightly weaker
(lower 60s dew points) with a less defined warm front passage with
the GFS solution. Without the potential of a surface boundary until
the end of the week, both models in agreement with moisture ascent
seen in the isentropic fields from the lower through mid-levels for
warm advection rain showers although may stay capped for any surface
based convection.  Thursday night/Fridays convection could be more
widespread with a stronger vort-max coming through over a lifting
warm front.  As far as severe, the overall "moister" ECMWF would
suggest a few strong storms with up to 1500 J/kg of MUCAPE although
shear would be very weak for any severe organization. Long range
models deviate at the end of this week with the handling of a large
amplitude trough digging through this weekend as per the ECMWF with
more of a short wave with the GFS solution.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sat May 25 2024

Mainly VFR conditions this afternoon outside of near the Red river
where some lingering MVFR ceilings will linger into the afternoon
hours. Otherwise gusty south/southeast winds will also develop
during the afternoon hours. Some convection is expected to develop
across the west and move east across the area this evening. LLWS
will also occur overnight as the LLJ strengthens to near 50kts.
Some MVFR ceilings may redevelop late tonight into Sunday morning,
but should be short-lived as surface winds veer ahead of a cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  61  87 /  40   0   0   0
Hobart OK         64  94  60  92 /  20   0   0   0
Wichita Falls TX  72  97  63  92 /  30   0   0   0
Gage OK           60  89  54  91 /  10   0   0   0
Ponca City OK     68  88  58  86 /  60   0   0   0
Durant OK         72  94  65  89 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...30
Hazardous weather outlook, May 25, 1:52 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
252 PM CDT Sat May 25 2024

OKZ004>048-050>052-TXZ083>090-262000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
252 PM CDT Sat May 25 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Severe thunderstorms will be possible this afternoon through the
evening hours with supercells that could produce up to softball
size hail and up to 80 mph or higher downburst wind gusts. Long
track tornadoes will also be possible anywhere in the risk area.
All of our area is within a risk for severe storms with the
highest risk area across northern through central and southwest
Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across our
entire area should prepare for severe weather operations through
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms chances will return on Tuesday and every day and
night through Friday. A few of these storms could become strong to
low-end severe.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 25, 1:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
232 PM CDT Sat May 25 2024

TXZ084-087-252000-
Foard TX-Knox TX-
232 PM CDT Sat May 25 2024

...A strong thunderstorm will impact portions of southern Foard and
northwestern Knox Counties through 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Truscott, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crowell, Truscott, and Margaret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3406 9966 3383 9948 3362 9999 3363 10000
      3383 10000
TIME...MOT...LOC 1931Z 236DEG 32KT 3375 9994

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

30

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 tornado. Local standard time, as filed.

Hail, Baylor

When
May 25, 2:20 PM CST
Where
Baylor County, 4.75 mi SE of Seymour
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.550, -99.192

Social media video.

Hail, Hardeman

When
May 25, 2:36 PM CST
Where
Hardeman County, 2.5 mi ENE of Chillicothe
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.275, -99.470

Relayed by broadcast media.

Hail, Archer

When
May 25, 4:08 PM CST
Where
Archer County, Windthorst
Measured
1.75 in hail
Reported by
Public
Coordinates
33.580, -98.440

Relayed by amateur radio.

Tornado, Archer

When
May 25, 4:16 PM CST to 4:19 PM CST
Where
Archer County, 0.54 mi ESE of Windthorst to 1.33 mi NE of Windthorst
Rating
EF1
Path length
1.13 mi
Path width
200 yd
Continued into
Clay, Tx (OUN)
Reported by
NWS Storm Survey
Coordinates
33.578, -98.431

This tornado was observed by many storm spotters and storm chasers. It developed on the northeast edge of Windthorst damaging trees along Zihlman Road. Otherwise it moved northeast crossing into Clay County just south of Veitenheimer Road.

Tornado, Clay

When
May 25, 4:19 PM CST to 4:24 PM CST
Where
Clay County, 11.72 mi W of Joy to 9.59 mi W of Joy
Rating
EF1
Path length
2.3 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.593, -98.423

The Windthorst Tornado moved from Archer County into Clay County northeast of Windthorst. The tornado shifted east-northeast and then east after it moved into Clay County. Tree damage was observed soon after it moved into Clay County. A house received some shingle damage and a barn suffered significant roof damage as the tornado approached Conrady Road. The tornado continued east with no additional damage noted before dissipating.

Tornado, Clay

When
May 25, 4:33 PM CST to 4:41 PM CST
Where
Clay County, 6.9 mi WSW of Bluegrove to 3.46 mi WSW of Bluegrove
Rating
EF1
Path length
3.4 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
33.632, -98.341

This tornado was observed by storm spotters and chasers including off-duty NWS meteorologists. Trees were snapped along FM-1883 west of the community of Deer Creek. Otherwise the specific path was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180812, 1180813, 1180976, 1183030, 1183033, 1183035.